Alert archive / Georgia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 69, NWS Atlanta, GA

May 7, 20244 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 7, 2024, 10:01 PM EDT for 4 counties in Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2024, 10:01 PM EDT (02:01 UTC)
Expired
May 7, 2024, 10:30 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chattooga County, GA, Floyd County, GA, Gordon County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS52 KFFC 080201
SVRFFC
GAC055-115-129-295-080230-
/O.NEW.KFFC.SV.W.0069.240508T0201Z-240508T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1001 PM EDT Tue May 7 2024

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Floyd County in northwestern Georgia...
  Southeastern Walker County in northwestern Georgia...
  Western Gordon County in northwestern Georgia...
  Northeastern Chattooga County in northwestern Georgia...

* Until 1030 PM EDT.

* At 1001 PM EDT, a severe thunderstorm was located over Subligna, or
  8 miles northeast of Summerville, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Plainville, Everett Springs, Lake Marvin, Subligna, Suttles Mill,
  and Tidings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3462 8527 3465 8505 3462 8505 3461 8504
      3450 8502 3440 8504 3444 8527
TIME...MOT...LOC 0201Z 281DEG 17KT 3453 8521 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
025 
WWUS52 KFFC 080223
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
1023 PM EDT Tue May 7 2024

GAC055-115-129-295-080233-
/O.EXP.KFFC.SV.W.0069.000000T0000Z-240508T0230Z/
Floyd GA-Walker GA-Gordon GA-Chattooga GA-
1023 PM EDT Tue May 7 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FLOYD...
SOUTHEASTERN WALKER...WESTERN GORDON AND NORTHEASTERN CHATTOOGA
COUNTIES WILL EXPIRE AT 1030 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3462 8527 3465 8505 3462 8505 3461 8504
      3450 8502 3440 8504 3444 8527
TIME...MOT...LOC 0223Z 281DEG 17KT 3451 8510 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:00 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 7, 8:00 PM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
800 PM EDT Tue May 7 2024

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 248 PM EDT Tue May 7 2024

Large 500 mb low is cut off and located over the northern Great
Plains becoming increasingly vertically stacked with surface low in
same area. This storm system was responsible for the severe weather
in the Plains last night, and the organized convection from that has
progressed well ahead of a now stalled cold front and mostly fallen
apart as it pushes through the eastern CONUS. Some convective debris
from that has been traversing the area, and when combined with some
AVA aloft from shortwave ridging, has prevented us from taking off
convectively this afternoon. This is changing into the evening, and
leftover boundary from overnight convection is pushing in, which
could provide a focus from some afternoon showers or thunderstorms,
though expecting these should be very isolated, with best chances to
the north over the higher terrain.

Tonight, moisture continues to push into the area. Some convection
may push in from the west, dependent on whether or not it can get
going over parts of Alabama. North Georgia would be the most likely
to see this per hires guidance. There is a small chance some of this
could be severe for a brief period in far NW GA, as the parameter
space there has decent instability with 40-50 kts of effective bulk
shear. A Marginal Risk (1 out of 5) is in effect for far NW GA as a
result. With sunset, any convection remaining should become
increasingly elevated.

Tomorrow, some hires guidance shows some convection taking place
across northern GA that should be under severe limits, but may have
impacts on overall evolution of convection later in the day.
Guidance shows a piece of the upper level low over the Plains
breaking towards the eastern CONUS as a potent shortwave, allowing
for PVA and decent shear across the CWA Wednesday evening into
Wednesday night. Some general afternoon storms will be possible, but
the bigger "show" may be later in the night and into early Thursday
as a line of storms pushes into northern GA. HRRR and a few other
hires members from this morning show very organized convection with
some UH tracks. This tracks with the parameter space forecasted -
HREF means show MUCAPE of 500-1000+ J/kg still over northern GA by
the early morning hours with 30-40 kts of sfc-500 m shear,
representative of substantial shear within the low levels. This
leads to nearly 100-200 m2/s2 of 0-1 km SRH, which would allow for
ingestion of streamwise vorticity for potential updrafts. Want to
emphasize however that uncertainty remains in how this will evolve -
convective evolution today through tomorrow will have a large
influence on the evolution of the upper levels through diabatic
forcing and the low levels via outflow and other factors. The
environment will be there - it remains to be seen whether any storms
will be able to utilize it.

Lusk

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 248 PM EDT Tue May 7 2024

Highlights:

-Potentially active weather will be ongoing at the start of the long
term persisting into Friday.

-Drier weather returns by the weekend persisting into early next
week.

No significant changes with this latest forecast. Still targeting
primarily two rounds of severe potential: the first Wednesday night
into Thursday morning for North GA (1-20 northward) and the second
Thursday evening through early Friday morning for Central Georgia
(south of I-20).

A low pressure system and attendant cold front will be pushing
eastward across the Ohio/TN Valley Regions. This will drive a
complex of showers and thunderstorms, ahead of the front, into the
northern sections of Georgia Thursday morning. Latest hi-res
guidance appears to be slightly quicker with moving this complex
into North GA Thursday morning. The primary threat with any strong
to severe thunderstorms still appears to be damaging winds as a
result of decent deep layer shear and lapse rates accompanying the
complex. Hail and possibly an embedded spin-up tornado are still
threats as well.

This activity will gradually push south through the morning on
Thursday and the question remains if the complex will weaken and/or
be the focus for possible redevelopment during the afternoon as peak
heating occurs. As a reiteration, model guidance typically
struggles with the evolution of convective complexes, thus, still
accounting for some level of uncertainty as far as exact placement
of convective activity beyond Thursday morning. The surface cold
front will still be moving through the forecast area and an
additional surface low looks to develop across the Lower MS
Valley. Latest runs of the 12z hi-res guidance is still picking up
on an additional complex of showers and thunderstorms developing
and translating eastward towards the area Thursday night into
Friday. Again the biggest question will be how this evolves as it
progresses towards the area. Lift from the front, decent lapse
rates, plenty of wind energy in the mid/upper levels accompanying
the main trough may support yet another (third) severe risk late
Thursday into Friday for Central Georgia. Damaging winds and hail
will be the primary hazards for any strong to severe thunderstorms
that develop during the afternoon Thursday or in the evening
through the overnight period. Tornado threat is still fairly low
at this time. Stay tuned for additional updates...

The surface cold front will start to clear the area pushing any
lingering rain/thunder chances out of the forecast area by Friday
afternoon. We return to NW flow aloft with a brief cool down just in
time for the weekend. Some low chance PoPs have been introduced for
next week as some mid-level disturbances look to move through flow
aloft.

07

&&

.AVIATION...
(00Z TAFS)
Issued at 752 PM EDT Tue May 7 2024

Scattered shower and thunderstorm activity will continue in
far northern Georgia through 06Z Thursday. Storms are not
expected at any of the TAF sites during this period, but some
drizzle is possible between 10Z and 15Z Wednesday. A mix of IFR
and MVFR ceilings (cloud bases 600-2500 ft AGL) should develop in
the region between 06Z and 17Z Wednesday. Southerly to
southwesterly winds will continue through 06Z Thursday. The
strongest winds, 6 to 12 kt, should occur between 15Z Wednesday
and 00z Thursday.

//ATL Confidence...00Z Update...
Overall confidence in the KATL TAF is moderate.
High confidence in the wind, visibility and precipitation
forecasts.
Low confidence in the ceilings between 08Z and 12Z Wednesday.

Albright

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  88  69  84 /  10  30  40  80
Atlanta         69  87  69  85 /  20  30  50  90
Blairsville     64  82  63  78 /  40  60  80  90
Cartersville    67  87  66  83 /  30  40  60  80
Columbus        70  91  72  89 /  10  20  20  80
Gainesville     69  86  69  82 /  30  50  60  90
Macon           69  90  70  89 /   0  10  10  70
Rome            68  87  67  85 /  40  50  70  90
Peachtree City  69  89  69  86 /  10  20  30  80
Vidalia         69  92  71  92 /   0  10  10  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Lusk
LONG TERM....07
AVIATION...Albright
Hazardous weather outlook, May 7, 8:12 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
812 PM EDT Tue May 7 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
812 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated thunderstorms are possible across far northern Georgia
tonight. An isolated strong thunderstorm cannot be ruled out.
Strong wind gusts, frequent lightning, and small hail will be the
main hazards with any stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Periods of thunderstorm activity will continue in the region
through Friday. The highest risk of severe weather is expected in
the region between Wednesday evening and Thursday night. Damaging
wind gusts, large hail, and a couple brief tornadoes are all
possible at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:45 PM EDTSevere Thunderstorm WarningFFCDade, Walker45 min
May 7, 9:06 PM EDTSevere Thunderstorm WarningFFCChattooga24 min
May 7, 9:13 PM EDTTornado WarningFFCChattooga, Walker25 min
May 7, 9:34 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker41 min
May 7, 10:03 PM EDTSevere Thunderstorm WarningFFCChattooga, Walker28 min
May 7, 10:17 PM EDTSpecial Weather StatementFFCGordon28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.